Renal Question #45

Question

The nurse is caring for a client who has been taking trimethoprim/sulfamethoxasole for 8 days for severe urinary tract infection caused by three offending organisms. The nurse becomes concerned and calls the health care provider with which of the following adverse reactions?

Answers

  1. Blistering rash scattered around abdomen and face.
    • Rationale:
  2. Sun sensitivity.
    • Rationale:
  3. Blood sugar of 122 mg/mL.
    • Rationale:
  4. Abdominal pain.
    • Rationale:

Overview

Explanation

Blistering rash may develop as a precursor to a serious conditions of Stevens-Johnson syndrome or toxic epidermal necrolysis. The Stevens-Johnson syndrome (SJS) occurs as a result of severe reaction to medication like trimethoprim/sulamethoxasole and causes the skin to blister and peel inside and outside of the body. The condition may spread inside mouth, nose, genitals, and eyes. Both SJS and toxic epidermal necrolysis have similar symptoms; however, toxic epidermal necrolysis may cause larger areas of the body to peel away (over 30% is possible). Both may begin 1 – 3 weeks following the start of the drug. Skin loss is as serious as severe burn. Death rate can be as high as 25% for toxic epidermal necrolysis and death rate for SJS is 1% – 5%.

Learning Outcomes

Test Taking Tip

Video Rationale